Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 188, NWS State College, PA

July 14, 2000Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 14, 2000, 8:20 PM EDT for Franklin County, Pennsylvania. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 8:20 PM EDT (00:20 UTC)
Expired
Jul 14, 2000, 9:15 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:30 PM EDTHail 0.75Welsh Run, PADime size hail covered the ground.
Jul 14, 8:53 PM EDTThunderstorm WindChambersburg, PAWires down in Chambersburg and Marion.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 150020
SVRCTP
PAC055-150115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY.

* UNTIL 915 PM EDT.

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF GREENCASTLE...OR 9 MILES
  WEST OF HAGERSTOWN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENCASTLE AT 835 PM.
  WAYNESBORO AT 840 PM.
  ROUZERVILLE AND WAYNE HEIGHTS AT 845 PM.
  CHAMBERSBURG AND MONT ALTO AT 850 PM.
  FAYETTEVILLE AND GUILFORD AT 855 PM.
  ORRSTOWN AT 905 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

HAIL UP TO 1.5 INCHES IN DIAMETER HAS ALREADY BEEN REPORTED IN 
EASTERN MARYLAND WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
$$
DANGELO

LAT...LON 3972 7803 3958 7788 3974 7746 4010 7756

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 3:15 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT FRI JUL 14 2000

POTENT COLD FRONT SUPPORTED BY A STRONG...DIGGING UPPER SHORTWAVE
WAS MOVING ACROSS LOWER MICH AT MID AFTERNOON...AND  WILL CARRY
STRONG TO SVR CONVECTION EAST ACROSS MUCH OF PENN LATE THIS
AFTERNOON AND THIS EVENING.

AS MENTIONED WITH THE MORNING PACKAGE...12Z ETA GRID POINT PROFILES
CONTINUE TO SUGGEST THE LIKELIHOOD FOR ROTATING UPDRAFTS ACROSS THE
SCENT COUNTIES OF PENN ALONG WITH THE SUSQ VALLEY BETWEEN 20Z AND
01Z. AFTERWARD...CAPES FALL OFF ENOUGH TO SUSTAIN LESS INTENSE...
BUT STILL STRONG MULTICELL STORMS IN SHORT LINES ACROSS THE ENTIRE
REGION.

AS MID/UPR WINDS SLACKEN OFF LATER TNGT AND SATURDAY...AND DEEP UPR
TROUGH BECOMES CENTERED OVER THE STATE...SLOW MOVING (BUT MAINLY
AFTERNOON) SHRA AND TSRA WILL CONTINUE RIGHT THROUGH THE WEEKEND.

BASIN AVG QPF FROM THIS EVENING THROUGH MIDNIGHT SAT NIGHT WILL
RANGE FROM 1.5 TO 2.5 INCHES ACROSS THE SUSQ VALLEY...TO BETWEEN 0.5
AND 1.0" ACROSS THE NW THIRD OF OUR CWFA. RIGHT NOW...3-6 HR FFG
VALUES ARE WELL ABOVE THESE VALUES...SO WILL HOLD OFF ON A FLASH
FLOOD WATCH. LATER SHIFTS WILL NEED TO KEEP A CLOSE EYE ON THE SERN
AND SRN TIER ZONES FOR THE POTENTIAL OF TRAINING...SLOWLY NE MOVING
CONVECTION SAT AND SAT NIGHT.

WITH LIGHT WINDS...PLENTY OF LLVL MOISTURE...AND SOME BREAKS IN THE
CLOUDS TNGT AND SAT NIGHT...FOG WILL BECOME A SIGNIF WEATHER
FACTOR.

WILL BE OPTIMISTIC...ATLEAST WITH RESPECT TO HIGH TEMPS OVER THE
WEEKEND...AND SALVAGE AFTERNOON READINGS IN THE L/M 70S ACROSS THE
CENTRAL AND SE COUNTIES. ATLEAST SOME SUNSHINE DURING THE MIDDAY
HOURS SHOULD PREVENT HI TEMPS FROM REMAINING IN THE 60S IN THESE
AREAS.

.CTP...NONE.

LAMBERT/SEILHAMER

In the hours before

Special weather statement, Jul 14, 4:05 PM EDT, 4 hours 15 minutes before
PAZ017-024-025-033-034-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT FRI JUL 14 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
LAUREL MOUNTAINS...

A LONG LINE OF THUNDERSTORMS HAS FLARED UP ALONG A COLD FRONT
ADVANCING THROUGH WESTERN PENNSYLVANIA. THERE IS A RISK OF SEVERE
WEATHER LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHWESTERN
PENNSYLVANIA.  THEREFORE...A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR A PART OF CENTRAL PENNSYLVANIA AND WILL BE VALID THROUGH
10 PM.  THE WATCH COVERS THE FOLLOWING 5 COUNTIES IN THE LAUREL
MOUNTAIN REGION:

BLAIR...BEDFORD...CAMBRIA...CLEARFIELD AND SOMERSET COUNTIES.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF
YOU ARE IN OR CLOSE TO THE WATCH AREA...KEEP A CLOSE EYE ON THE
WEATHER CONDITIONS IN YOUR AREA...AND TAKE COVER SHOULD THREATENING
WEATHER APPROACH OR A WARNING BE ISSUED FOR YOUR LOCATION.

LISTEN TO THIS STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS
CONCERNING THIS SEVERE WEATHER SITUATION.

DANGELO
Special weather statement, Jul 14, 4:55 PM EDT, 3 hours 25 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT FRI JUL 14 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR MOST OF
CENTRAL PENNSYLVANIA...

AN AREA OF THUNDERSTORMS HAS DEVELOPED IN THE CENTRAL PART OF THE
STATE...AHEAD OF A COLD FRONT ADVANCING FROM THE NORTHWEST. THERE
IS A RISK OF SEVERE WEATHER THIS EVENING OVER MOST OF PENNSYLVANIA.
THEREFORE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF
CENTRAL PENNSYLVANIA AND WILL BE VALID THROUGH 10 PM.  THE WATCH
COVERS THE FOLLOWING COUNTIES IN THE CENTRAL PENNSYLVANIA:

ADAMS...BLAIR...BEDFORD...CAMBRIA...CLEARFIELD...CUMBERLAND...
CENTRE...CLINTON...COLUMBIA...DAUPHIN...FRANKLIN...FULTON...
HUNTINGDON...JUNIATA...LANCASTER...LEBANON...LYCOMING...MIFFLIN...
MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...
SULLIVAN...UNION...AND YORK.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF
YOU ARE IN OR CLOSE TO THE WATCH AREA...KEEP A CLOSE EYE ON THE
WEATHER CONDITIONS IN YOUR AREA...AND TAKE COVER SHOULD THREATENING
WEATHER APPROACH OR A WARNING BE ISSUED FOR YOUR LOCATION.

LISTEN TO THIS STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS
CONCERNING THIS SEVERE WEATHER SITUATION.

DANGELO
Special weather statement, Jul 14, 7:30 PM EDT, 50 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT FRI JUL 14 2000

...THE SEVERE THUNDERSTORM WATCH FOR NORTHERN CENTRE...NORTHERN
CLINTON...NORTHERN LYCOMING AND SULLIVAN COUNTIES HAS BEEN
CANCELED...

COOLER AND DRIER AIR HAS MOVED INTO THE NORTHERN PART OF THE
STATE...DIMINISHING THE THREAT FOR SEVERE WEATHER. MORE SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVERNIGHT INTO EARLY SATURDAY...BUT THEY
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR
MUCH OF THE REMAINDER OF CENTRAL PENNSYLVANIA FROM ABOUT INTERSTATE
80 SOUTHWARD...

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND
WEATHER STATEMENTS.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:15 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Jul 15, 3:28 PM EDTFlash Flood WarningCTPLancaster, York3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.